Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Lake Charles, LA

August 20, 2003Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 20, 2003, 5:19 PM CDT for Calcasieu Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 5:19 PM CDT (22:19 UTC)
Expired
Aug 20, 2003, 6:00 PM CDT
In force
41 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 202219
SVRLCH
LAC019-202300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NWS HOUSTON/GALVESTON TX
519 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 600 PM CDT

* AT 515 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  OVER LAKE CHARLES MOVING WEST AT 10 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  LAKE CHARLES
  WESTLAKE
  PRIEN...SULPHUR...CARLYSS

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. STAY AWAY FROM WINDOWS

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3012 9317 3030 9321 3032 9359 3008 9358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:50 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 2:50 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT WED AUG 20 2003

SEABREEZE HAD A HARD TIME KICKING OFF ANY CONVECTION TODAY DUE TO WNW
FLOW IN THE LOWER LEVELS AND WIND REVERSING TO NE UNDER 7H-5H
RIDGE AXIS BY 11 KFT.  CONVECTIVE ACTIVITY WHICH HAS BEEN FIRING
TODAY OVER THE TOE OF THE LA BOOT IS UNDER CYCLONIC
SHEAR AXIS OF 200 MB FLOW... AN EXTENSION OF SEVERAL WEAK CYCLONES ON
THE TUTT. THIS UPPER LEVEL FEATURE WILL LIKELY BE CALLING THE SHOTS
IN TERMS OF CONVECTIVE ENHANCEMENTS OVER SOUTHERN LA THROUGH AT LEAST
EARLY FRIDAY.  AS THIS UPPER TROUGH SHIFTS WESTWARD TOMORROW...THE
WEAK 200 MB LOW INITIALIZED IN THE VICINITY OF THE FLA PANHANDLE AT
12Z TODAY WILL HAVE BECOME JUST A WAVE... BUT 200 MB LOW IN CENTRAL
GULF IS SLIGHTLY INTENSIFIED PLACING S LA IN UPPER LEVEL DIFFLUENT
ZONE BY 18Z... HENCE PERHAPS THE RELATIVELY HIGH POPS IN THE ETA AND
AVN MOS GUIDANCE ARE ON TO SOMETHING.  WILL NUDGE THURSDAY POPS UP
TO 50 PCT OVER MOST OF CWA FOR THURSDAY AS A RESULT.

NO OTHER BIG CHANGES CHANGES PLANNED TO PREVIOUS FORECAST.  LONG
RANGE MODELS STILL BRING A WEAK FRONTAL BOUNDARY INTO N LA AND E
CENTRAL TX BY LATE FRIDAY... WHERE IT BECOMES STUCK BETWEEN OVER A
SFC HIGH OVER THE EASTERN U.S. AND THE WESTERN SIDE OF THE
BERMUDA RIDGE.  IN SHORT - THIS BOUNDARY NEVER MOVES.  IT IS FORECAST
TO PERSIST AS A WEAK SURFACE CONVERGENCE OR CONFLUENCE RIGHT INTO
THE MIDDLE OF NEXT WEEK.  AS A CONSEQUENCE... THOUGH STICKING WITH
CLIMATOLOGICAL POPS... THEY MAY RUN HIGHER ON ANY GIVEN DAY IF THIS
BOUNDARY REMAINS A PLAYER.

FOR AVIATION... EXPECT A BRIEF PERIOD OF RADIATION FOG TOMORROW
MORNING AS WAS THE CASE TODAY... BUT ONLY ANTICIPATING MVFR
CONDITIONS...IMPROVING TO VFR BY 15Z.  BIGGER PROBLEM WILL BE
CONVECTION MENTIONED IN FIRST PARAGRAPH DEVELOPING MAINLY TOMORROW
AFTERNOON.

FOR MARINE... WINDS TO REMAIN IN GENERALLY LIGHT ONSHORE PATTERN
THROUGHOUT THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 75 92 74 91 / 10 50 20
KBPT 74 91 74 92 / 10 50 20
KAEX 74 94 74 93 / 10 50 20
KLFT 75 92 75 91 / 10 50 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

38
Hazardous weather outlook, Aug 20, 4:08 AM CDT, 13 hours 11 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT
THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES
OCCURRING NEAR THE ALEXANDRIA AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.